Limits...
A Case of the Drug Reaction with Eosinophilia and Systemic Symptom (DRESS) Following Isoniazid Treatment.

Lee JY, Seol YJ, Shin DW, Kim DY, Chun HW, Kim BY, Jeong SO, Lim SH, Jang AS - Tuberc Respir Dis (Seoul) (2015)

Bottom Line: The diagnosis of DRESS syndrome is challenging because the pattern of cutaneous eruption and the types of organs involved are various.The treatments for DRESS syndrome are culprit drug withdrawal and corticosteroids.DRESS recurred after re-challenging isoniazid, we identified isoniazid was causative drug.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Soonchunhyang University Bucheon Hospital, Bucheon, Korea.

ABSTRACT
The drug reaction with eosinophilia and systemic symptom (DRESS) syndrome is a severe adverse drug-induced reaction which includes a severe skin eruption, fever, hematologic abnormalities (eosinophilia or atypical lymphocytes) and internal organ involvement. The most frequently reported drug was anticonvulsants. The diagnosis of DRESS syndrome is challenging because the pattern of cutaneous eruption and the types of organs involved are various. The treatments for DRESS syndrome are culprit drug withdrawal and corticosteroids. Here we report a 71-year-old man with skin eruption with eosinophilia and hepatic and renal involvement that appeared 4 weeks after he had taken anti-tuberculosis drugs (isoniazid, ethambutol, rifampicin, and pyrazinamide), and resolved after stopping anti-tuberculosis drugs and the administration of systemic corticosteroids. DRESS recurred after re-challenging isoniazid, we identified isoniazid was causative drug.

No MeSH data available.


Related in: MedlinePlus

Recurrence of generalized skin lesion including rash and exfoliation following re-challenging of isoniazid. Arm (A) and back (B).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4311032&req=5

Figure 3: Recurrence of generalized skin lesion including rash and exfoliation following re-challenging of isoniazid. Arm (A) and back (B).

Mentions: A 71-year-old man visited our hospital because of skin eruption. He had no other remarkable allergy history. But he had taken anti-tuberculosis drugs without other drugs for 2 months because of tuberculous meningitis. His anti-tuberculosis drugs were composed of isoniazid (INH) 300 mg, rifampicin (RFP) 450 mg, ethambutol (EMB) 800 mg, and pyrazinamide (PZA) 1,000 mg. On physical examination, generalized skin eruption was shown in whole body and his skin was exfoliated but not itching (Figure 1). Blood pressure was 120/80 mm Hg, the pulse 90 beats per minute, the oral temperature 36.7℃, the respiratory rate 20 breaths per minute, and the oxygen saturation 95.1%, pH 7.39, and PaO2 74.5 mm Hg, PaCO2 32.2 mm Hg while the patient was breathing ambient air. Laboratory examinations showed a hemoglobin concentration of 14.0 g/dL, a leukocyte count of 6,540/mm3 (neutrophils 46.8%, lymphocytes 21.9%, monocytes 20.9%, and eosinophils 9.8%), an aspartate aminotransferase level of 90 IU/L, an alkaline aminotransferase level of 74 IU/L, an alkaline phosphatase level of 46 IU/L, lactic dehydrogenase 607 IU/L, a total protein 5.2 g/dL, albumin level of 3.0 g/dL, a total bilirubin level of 1.7 mg/dL, a glucose level of 86 mg/dL, blood urea nitrogen 21.5 mg/dL, creatinine 1.4 mg/dL, and a C-reactive protein level of 10.99 mg/dL. An electrocardiogram revealed normal sinus rhythm. Active consolidative lesion nor mass were not detected on chest radiographs. But, computed tomography of the chest identified extensive centri- and paraseptal emphysematous change on both lungs, especially on both upper lobes. After admission, we discontinued all anti-tuberculosis drugs and started corticosteroid therapy. His skin lesion was gradually resolved over 3 weeks (Figure 2). Because we worried about that his tuberculous meningitis got worse if all anti-tuberculosis drugs were interrupted for a long time, restarted anti-tuberculosis drugs on RFP 150 mg at first dose and increased the dose of RFP. At that time his skin lesion did not reappear. And then his skin lesion on whole body reappeared following INH 100 mg for 3 days (Figure 3). So we diagnosed DRESS syndrome after re-challenging INH, anti-tuberculosis drug. We discontinued challenging drug, INH, and prescribed systemic corticosteroids (intravenous methylprednisolone 2 mg/kg/day for 5 days, tapered over 2 weeks). Eventually he fully recovered after stopping INH and administration of systemic corticosteroids. He have taken secondary anti-tuberculosis drugs (RFP and streptomycin, and moxifloxacin) and followed up for 3 months without any other complication.


A Case of the Drug Reaction with Eosinophilia and Systemic Symptom (DRESS) Following Isoniazid Treatment.

Lee JY, Seol YJ, Shin DW, Kim DY, Chun HW, Kim BY, Jeong SO, Lim SH, Jang AS - Tuberc Respir Dis (Seoul) (2015)

Recurrence of generalized skin lesion including rash and exfoliation following re-challenging of isoniazid. Arm (A) and back (B).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4311032&req=5

Figure 3: Recurrence of generalized skin lesion including rash and exfoliation following re-challenging of isoniazid. Arm (A) and back (B).
Mentions: A 71-year-old man visited our hospital because of skin eruption. He had no other remarkable allergy history. But he had taken anti-tuberculosis drugs without other drugs for 2 months because of tuberculous meningitis. His anti-tuberculosis drugs were composed of isoniazid (INH) 300 mg, rifampicin (RFP) 450 mg, ethambutol (EMB) 800 mg, and pyrazinamide (PZA) 1,000 mg. On physical examination, generalized skin eruption was shown in whole body and his skin was exfoliated but not itching (Figure 1). Blood pressure was 120/80 mm Hg, the pulse 90 beats per minute, the oral temperature 36.7℃, the respiratory rate 20 breaths per minute, and the oxygen saturation 95.1%, pH 7.39, and PaO2 74.5 mm Hg, PaCO2 32.2 mm Hg while the patient was breathing ambient air. Laboratory examinations showed a hemoglobin concentration of 14.0 g/dL, a leukocyte count of 6,540/mm3 (neutrophils 46.8%, lymphocytes 21.9%, monocytes 20.9%, and eosinophils 9.8%), an aspartate aminotransferase level of 90 IU/L, an alkaline aminotransferase level of 74 IU/L, an alkaline phosphatase level of 46 IU/L, lactic dehydrogenase 607 IU/L, a total protein 5.2 g/dL, albumin level of 3.0 g/dL, a total bilirubin level of 1.7 mg/dL, a glucose level of 86 mg/dL, blood urea nitrogen 21.5 mg/dL, creatinine 1.4 mg/dL, and a C-reactive protein level of 10.99 mg/dL. An electrocardiogram revealed normal sinus rhythm. Active consolidative lesion nor mass were not detected on chest radiographs. But, computed tomography of the chest identified extensive centri- and paraseptal emphysematous change on both lungs, especially on both upper lobes. After admission, we discontinued all anti-tuberculosis drugs and started corticosteroid therapy. His skin lesion was gradually resolved over 3 weeks (Figure 2). Because we worried about that his tuberculous meningitis got worse if all anti-tuberculosis drugs were interrupted for a long time, restarted anti-tuberculosis drugs on RFP 150 mg at first dose and increased the dose of RFP. At that time his skin lesion did not reappear. And then his skin lesion on whole body reappeared following INH 100 mg for 3 days (Figure 3). So we diagnosed DRESS syndrome after re-challenging INH, anti-tuberculosis drug. We discontinued challenging drug, INH, and prescribed systemic corticosteroids (intravenous methylprednisolone 2 mg/kg/day for 5 days, tapered over 2 weeks). Eventually he fully recovered after stopping INH and administration of systemic corticosteroids. He have taken secondary anti-tuberculosis drugs (RFP and streptomycin, and moxifloxacin) and followed up for 3 months without any other complication.

Bottom Line: The diagnosis of DRESS syndrome is challenging because the pattern of cutaneous eruption and the types of organs involved are various.The treatments for DRESS syndrome are culprit drug withdrawal and corticosteroids.DRESS recurred after re-challenging isoniazid, we identified isoniazid was causative drug.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Soonchunhyang University Bucheon Hospital, Bucheon, Korea.

ABSTRACT
The drug reaction with eosinophilia and systemic symptom (DRESS) syndrome is a severe adverse drug-induced reaction which includes a severe skin eruption, fever, hematologic abnormalities (eosinophilia or atypical lymphocytes) and internal organ involvement. The most frequently reported drug was anticonvulsants. The diagnosis of DRESS syndrome is challenging because the pattern of cutaneous eruption and the types of organs involved are various. The treatments for DRESS syndrome are culprit drug withdrawal and corticosteroids. Here we report a 71-year-old man with skin eruption with eosinophilia and hepatic and renal involvement that appeared 4 weeks after he had taken anti-tuberculosis drugs (isoniazid, ethambutol, rifampicin, and pyrazinamide), and resolved after stopping anti-tuberculosis drugs and the administration of systemic corticosteroids. DRESS recurred after re-challenging isoniazid, we identified isoniazid was causative drug.

No MeSH data available.


Related in: MedlinePlus